From Spokane, Washington, USA:
My 16 year old daughter (5 feet, 98 pounds), who has type 1 diabetes, has lost more than 20 pounds in the past few months. She did go to a bunch of camps but shouldn't have that much weight loss. She is eating a lot of food (more than 200 grams of carb). I'm starting to see some of the same signs I did before she was diagnosed, and her recent A1c results was above 14%.
She has told me that she is afraid of gaining weight, also that she cut back her insulin "just a little" for the summer camps so "she wouldn't go "low". I think that she is afraid to take it all because of weight gain, but I don't ask her because it' s kind of touchy for her. What amount of carbohydrate would you give her so she won't gain weight and won't be afraid to take her full dosage of insulin? We're going to see a dietitian soon but want another opinion also.
You need to contact her doctor immediately. If her hemoglobin A1c is that high, and she is losing weight that rapidly, she could get very sick very quickly either from DKA [diabetic ketoacidosis] from excessively lowering her insulin. (She is correct,. If you don't take enough insulin you will lose weight rapidly -- and go into ketoacidosis.) Or she may also have developed an eating disorder.
The metabolic abnormalities of an eating disorder combined with ketoacidosis are extremely dangerous. It sounds like she may need to even be hospitalized to stabilize her diabetes and evaluate her for an eating disorder. It is true that if you look only at the blood sugars it is easy to put on too much weight trying to keep the blood sugars normal. Sometimes if the weight gain is excessive, you do have to cut the insulin (a little bit, slowly) and hope that the appetite will decrease, and the person will eat a little less, need a little less insulin and lose weight slowly, taking enough insulin to maintain good or sometimes even better blood sugars.
What you describe could become a life threatening medical emergency very quickly. I recommend you contact her doctor or take her to an emergency room as soon as possible.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.